Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Riverton, WY

August 11, 2020Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 11, 2020, 1:58 PM MDT for Natrona County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 1:58 PM MDT (19:58 UTC)
Expired
Aug 11, 2020, 2:45 PM MDT
In force
47 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:05 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 11, 12:05 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1205 PM MDT Tue Aug 11 2020

.SHORT TERM...Today through Thursday night

It looks like more of the same today across the area. The main
concern today will be critical fire weather. Much of the area is
covered by it and given it will be another warm to hot, breezy and
dry day with humidity dipping into the single digits at times, we
will maintain it as is. The other concern is convection. The models
are shockingly in fairly good agreement in regards to the placement
of any convection, mainly across the southern half of the state.
Continuity had this represented fairly well so we only made some
minor tweaks. Coverage looks isolated though. And again, the only
threat would likely be strong winds gusts given the telltale
inverted V soundings and large dew point depressions. All
precipitation should end shortly after midnight.

A shortwave and somewhat deeper moisture  and more upper level
forcing will move into the area for Wednesday. This could be an
earlier show though with morning showers possible for the western
mountains, but a vast majority of the convection should hold off
until afternoon and evening. The best chances will be in the
northwest with diminishing chances to the south and east. As for
fire weather, there should be some improvement in the west as
relative humidity should be well above critical levels. Even East
of the Divide, most guidance shows dew points rising 5 to 10
degrees with slightly cooler temperatures due to increased cloud
cover. The exception would be from around Natrona County and
across southwestward into Sweetwater County. Thought about a fire
weather watch but did not want to have two different products out
since that may confuse people. The best thing future shifts could
probably do is extend the Red Flag Warning to cover Wednesday and
possibly further out instead of issuing multiple products each
day.

Dry southwest flow looks to reestablish itself on Thursday. That
will lead to a worsening in fire weather once again. With the
southwest flow and a shortwave tracking to the north tightening the
pressure gradient, this could turn out to be the windiest of the
three days of the short term period. I would expect to see a good
coverage of Fire Weather Highlights across much of the area for
Thursday afternoon. As for the chance of convection, the only chance
would be in north which will be in proximity to the shortwave. At
this time, we left the forecast dry since at this point and showers
would be very isolated.

.LONG TERM...Friday through Tuesday

The base of a trough will be to the east of the forecast area by
Friday morning. In the wake of this feature, a dry cold front looks
to be quasi-stationary along the Divide. Critical fire weather
conditions look likely south of this front, while central areas
look more elevated than critical.

A subtropical ridge slowly builds across the southern Rockies this
weekend then pulls into the Great Basin early next week. The main
impact will be for lighter winds this weekend which will lower fire
weather concerns, but not eliminate them. The GFS shows enough winds
aloft to result in near critical fire weather thresholds being met
over the southwest. Dry and warm conditions over the weekend with
temps 5 to 10 degrees above average west, and slightly above east.

As the subtropical ridge pulls into the Great Basin, this could
result in northwest flow developing over the area which could result
in diurnal convection. However kept a mainly dry forecast for now.
Also would expect a slight warming trend especially over the
southwest part of the forecast area closer to the thermal ridge.

&&

.AVIATION...For the 18Z TAFS through 18Z Wednesday
Issued at 1202 PM MDT Tue Aug 11 2020

VFR conditions will occur through the period. A gusty wind will
develop over most of the area early this afternoon through about
02Z. Many places will see wind gusts around 25 knots. Isolated to
widely scattered showers and storms will occur in the south and
central after 19Z through 03Z. Wind gusts to 40 knots will be
possible with some storms.
&&

.FIRE WEATHER...

A combination of hot temperatures, low humidity and breezy
conditions will bring critical fire weather to much of western and
central Wyoming today. Isolated showers and thunderstorms will be
possible mainly in the southern half of the state today. Mixing and
smoke dispersal will be generally good to excellent in the
afternoon. A weather system will move across the state tomorrow and
bring a better chance of showers and thunderstorms and an
improvement in fire weather, especially in northern and western
locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>281-283-
285>289-300-414>416.

Red Flag Warning from noon to 8 PM MDT Wednesday for WYZ275>283-
285>289-300-414>416.

Red Flag Warning until 8 PM MDT this evening for WYZ276-282.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Hulme
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 11, 2:19 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
219 AM MDT Tue Aug 11 2020

WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
219 AM MDT Tue Aug 11 2020

...Red Flag Warning in effect for much of the area this afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather across much of the area. Please see Red Flag
Warning for details.

Isolated afternoon thunderstorms possible in central and southern
locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Isolated to scattered thunderstorms possible. Elevated
to critical fire weather possible in eastern and southern areas.

Thursday and Friday...Elevated to critical fire weather conditions
likely across much of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:12 PM MDTRed Flag WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 6 more3 days
Aug 11, 2:06 PM MDTSpecial Weather StatementRIWNatrona24 min
Aug 11, 2:30 PM MDTSpecial Weather StatementRIWFremont45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.